Alert archive / Alabama / Tornado Warnings in 2020
Tornado Warning 9, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 24, 2020, 5:34 PM CDT for Colbert County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2020, 5:34 PM CDT (22:34 UTC)
- Expired
- Mar 24, 2020, 6:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Damage threat
- Considerable
- Hail
- 1.25 in
County Colbert County, AL
The radar
The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 5:39 PM CDT | TORNADO | 12 Sw Cherokee, AL | AN EF-1 TORNADO CONTINUED FROM TISHOMINGO COUNTY MS NEAR NATCHEZ TRACE PARKWAY. FURTHER DETAILS ON THIS WILL BE SENT ON THURSDAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 499 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
904
WFUS54 KHUN 242234
TORHUN
ALC033-242300-
/O.NEW.KHUN.TO.W.0009.200324T2234Z-200324T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
534 PM CDT Tue Mar 24 2020
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southwestern Colbert County in northwestern Alabama...
* Until 600 PM CDT.
* At 534 PM CDT, a large and extremely dangerous tornado was located
over Tishomingo, or near Tishomingo State Park, moving east at 40
mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar indicated rotation.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* Locations impacted include...
Cherokee, Red Rock, Malone, Posey Loop, Mynot, Mt Hester, Srygley
Church, New Bethel, Crooked Oak, Allsboro, and Maud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3474 8812 3476 8786 3473 8782 3473 8777
3457 8776 3458 8814
TIME...MOT...LOC 2234Z 270DEG 35KT 3465 8821
TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.25IN
$$
AMPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 24, 2:08 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Mar 24, 2:08 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 208 PM CDT Tue Mar 24 2020 .NEAR TERM...(Tonight) Issued at 208 PM CDT Tue Mar 24 2020 A warm front has lifted north of KHSV and KMSL to near K4A6 at 18Z. The warm sector appears capped at this point, but it is a weak cap and we already a couple of showers redeveloping in northeast AL. Various HRRR runs have suggested supercell development in western/central MS and western TN by 20-21Z. These will move rapidly east- northeast into northwest AL and southern middle TN by 23-00Z as a surface low now in NW AR reaches near Nashville around 00Z. The warm front will likely lift north of our TN counties if this occurs. There is also what appears to be a differential heating boundary from this morning's MCS located near the near the TN river into north GA connecting to the wedge front. This boundary may be the source of the showers mentioned above. The boundary separates temps from 70s south to 60s north and could play a role in enhancement of the tornado threat wherever this ends up due to potentially greater effective SRH values. A wider T/Td spread in north AL along with southwesterly flow level flow could lend to a lower tornado threat further south. However, several HRRR runs indicate supercells with UD paths even in the warm sector. Large hail looks to be a considerable threat with effective bulk shears of 60-70kt and MUCAPE values approaching 1500 j/kg. Thus, the ENH risk area looks good, especially near the warm front and surface low. Thunderstorms should exit the I-59 corridor by 03-04Z. .SHORT TERM...(Wednesday through Thursday night) Issued at 208 PM CDT Tue Mar 24 2020 The cold front will shift south on Wednesday with low clouds lingering through midday before stronger heating lifts/dissipates them. Depending on the timing of the cleaning, temperatures should warm into the m-u60s during the afternoon. A surface ridge will shift southeast into the upper OH and TN valleys Wednesday night and east of the Appalachians on Thursday. A combination of increasing warm advection/building heights and good solar insolation, temperatures should rebound well into the u70s to l80s. .LONG TERM...(Thursday night through Monday) Issued at 208 PM CDT Tue Mar 24 2020 The ridge of high pressure starts moving off to the east, increasing southerly flow, and streaming moisture into the area. Expect increasing clouds, but the WAA will raise temperatures into the low- to-mid 80s. An approaching trough will help to enhance the southerly flow Friday night into Saturday. With southerly flow and cloud cover in place, lows Friday night into Saturday will only drop into the mid-60s. Showers and thunderstorms are expected with a cold front moving through during the day on Saturday. The better dynamics will be closer to the low pressure center well north of the Tennessee Valley, however, can't rule out some stronger thunderstorms Saturday night. Pattern looks fairly messy Sunday into early next week. Behind the front on Sunday, expect some clearing, but possible shortwaves behind the front may keep some cloud cover around. Temperatures will be much more closer to climatology on Sunday as weak northerly flow brings cooler, drier air into the Tennessee Valley. We keep cooler, more seasonable temperatures into Monday, with a stationary boundary becoming more organized along the Gulf Coast. This boundary may lead to some chance of precipitation early next week, as the location of this boundary is up in the air this far out. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1155 AM CDT Tue Mar 24 2020 MVFR ceilings of 025-030agl should lift to VFR (~040agl) by 20-21Z. +TSRA are forecast to develop in western TN and northern MS this afternoon that should move east into north AL and southern middle TN by late afternoon into early this evening. Have included a TEMPO group for this at KMSL from 23-01Z and KHSV from 01-03Z. Behind a cold front late tonight, winds should shift to the northwest and north with lower ceilings below 010agl (IFR). Improvement to above 010agl (MVFR) should occur by 13-15Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch until 1 AM CDT Wednesday for ALZ001>010. TN...Flash Flood Watch until 1 AM CDT Wednesday for TNZ076-096-097. && NEAR TERM...17 SHORT TERM...17 LONG TERM...McCoy AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 24, 4:34 PM CDT, 1 hour before
Hazardous Weather Outlook National Weather Service Huntsville AL 434 PM CDT Tue Mar 24 2020 ALZ001>010-016-TNZ076-096-097-251130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 434 PM CDT Tue Mar 24 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Another round of scattered thunderstorms will continue to develop and increase in coverage ahead of an approaching cold front late this afternoon and this evening. Conditions appear favorable for the development of a few severe thunderstorms capable of producing damaging winds, large hail, and tornadoes. A Tornado Watch is in effect for all of the forecast area until 10 PM CDT. A Flash Flood Watch also remains in effect until 1 AM Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Additional thunderstorms are possible across the region on Saturday, although coverage and intensity is expected to be lower at this point. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters and emergency management personnel is ongoing into the evening. 20 / RB
In the hours before
Special weather statement, Mar 24, 3:24 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
324 PM CDT Tue Mar 24 2020
ALZ006-242115-
Madison AL-
324 PM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON COUNTY UNTIL 415
PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Huntsville, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Huntsville, Moores Mill, Meridianville, Redstone Arsenal, Alabama A
And M University, University Of Alabama In Huntsville, New Market,
Ryland and Plevna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3497 8640 3488 8634 3487 8635 3486 8635
3485 8634 3483 8633 3480 8635 3469 8666
3479 8672
TIME...MOT...LOC 2024Z 239DEG 27KT 3477 8663
AMPSpecial weather statement, Mar 24, 4:06 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
406 PM CDT Tue Mar 24 2020
ALZ002-003-242130-
Franklin AL-Colbert AL-
406 PM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND FRANKLIN
COUNTIES UNTIL 430 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Belgreen, or 9 miles east of Red Bay, moving
northeast at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Russellville, Tuscumbia, Red Bay, Littleville, Belgreen, Vina, Posey
Loop, Atwood, Tharptown and Duketon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3456 8815 3465 8813 3473 8757 3439 8758
3432 8813 3432 8817
TIME...MOT...LOC 2105Z 239DEG 49KT 3442 8797
AMPThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 4:09 AM CDT | Flash Flood Watch | HUN | Colbert, DeKalb, Franklin, Jackson, Lauderdale, Lawrence and 4 more | 19 hr |
| Mar 24, 6:34 AM CDT | River Flood Warning | HUN | Lawrence | 54 hr |
| Mar 24, 7:28 AM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 3 hr |
| Mar 24, 7:47 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Mar 24, 8:05 AM CDT | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| Mar 24, 8:26 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin | 2 hr |
| Mar 24, 8:38 AM CDT | Flash Flood Warning | HUN | DeKalb, Jackson | 2 hr |
| Mar 24, 10:11 AM CDT | River Flood Warning | HUN | Colbert, Lauderdale | 7 days |
| Mar 24, 10:17 AM CDT | River Flood Warning | HUN | Madison, Marshall, Morgan | 4 days |
| Mar 24, 10:33 AM CDT | Areal Flood Warning | HUN | Colbert, DeKalb, Franklin, Jackson, Lauderdale, Lawrence and 4 more | 6 hr |
| Mar 24, 3:24 PM CDT | Special Weather Statement | HUN | Madison | 51 min |
| Mar 24, 4:06 PM CDT | Special Weather Statement | HUN | Franklin | 24 min |
| Mar 24, 5:25 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 35 min |
| Mar 24, 5:43 PM CDT | Tornado Warning | HUN | Colbert | 32 min |
| Mar 24, 6:03 PM CDT | Tornado Warning | HUN | Colbert, Lawrence | 42 min |
| Mar 24, 6:07 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 38 min |
| Mar 24, 6:22 PM CDT | Tornado Warning | HUN | Franklin | 9 min |
| Mar 24, 6:24 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 51 min |
| Mar 24, 6:29 PM CDT | Tornado Warning | HUN | Franklin | 31 min |
| Mar 24, 6:34 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 26 min |
| Mar 24, 6:55 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 35 min |
Nearby
Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.